Texas, 2013

Cold in Texas, May 4, 2013

May 4, 2013 · NWS AMA · 12 events in 12 counties and zones

The residual cold airmass over the Texas Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The residual cold airmass over the Texas Panhandle from a cold frontal passage earlier in the week had begun to modify. This kept overnight low temperatures from cooling as quickly as previous nights. Freezing temperatures were not obtained until the early morning hours on the 4th. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 26 degrees at Dalhart (Hartley and Dallam County) to 32 degrees at Miami (Roberts County). Temperatures quickly warmed above freezing during the mid-morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 10:14 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, May 3, 10:14 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT FRI MAY 3 2013

.AVIATION...
06Z TAF CYCLE
A SURFACE RIDGE WILL BUILD IN OVER THE PANHANDLES TONIGHT AND EARLY
SATURDAY BEFORE MOVING EAST AWAY FROM THE THREE TAF SITES LATE
SATURDAY. AN UPPER RIDGE WILL BUILD IN OVER THE CENTRAL AND SOUTHERN
ROCKIES THROUGH 06Z SUNDAY PROVIDING VFR CONDITIONS THROUGH THE TAF
FORECAST PERIOD. NORTHERLY AND NORTHEASTERLY WINDS 5 TO 15 KNOTS CAN
BE EXPECTED AT ALL THREE TAF SITES.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT FRI MAY 3 2013/

AVIATION...
00Z TAF CYCLE
AN UPPER RIDGE WILL SLOWLY BUILD EAST TOWARDS THE PANHANDLES FROM THE
SOUTHERN AND CENTRAL ROCKIES THROUGH 00Z SUNDAY. VFR CONDITIONS WILL
PREVAIL THROUGH THE TAF FORECAST PERIOD. A WEAK COLD FRONT WILL
CONTINUE TO PUSH SOUTHWARD ACROSS THE REMAINING TAF SITES THIS
EVENING...BY 02Z SATURDAY AT THE AMARILLO TAF SITE. NORTHERLY TO
NORTHEASTERLY WINDS AROUND 10 KNOTS OR LESS TONIGHT WILL BECOME
NORTH 10 TO 20 KNOTS AFTER 14Z TO 15Z SATURDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 340 PM CDT FRI MAY 3 2013/

DISCUSSION...
SPRING HAS RETURNED TO THE PANHANDLES AND LOOKS TO BE HERE AT LEAST
FOR THE NEXT WEEK. THERE WILL BE ONE MORE NIGHT OF CLOSE TO FREEZING
TEMPERATURES MAINLY ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES. WILL ISSUE A FREEZE WATCH TO COVER THIS THREAT TO
VEGETATION BUT A SLIGHT DOWNSLOPE COMPONENT TO SURFACE WINDS MAY
KEEP TEMPERATURES JUST ABOVE THE FREEZING MARK.

RIDGING WILL BE IN CONTROL OF THE WEATHER PATTERN TO KEEP THE AREA
WARM AND DRY INTO THE EARLY PART OF NEXT WEEK. BY MIDDAY MONDAY A
SHORTWAVE BEGINS TO SHIFT THE RIDGE EAST OF THE PANHANDLES AND WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. WEAK INSTABILITY AND
SHEAR SHOULD KEEP THE POSSIBILITY FOR SEVERE WEATHER LOW MONDAY
NIGHT AND TUESDAY.

MODELS HAVE COME INTO FAIR AGREEMENT ON BRINGING A LOW THROUGH THE
FOUR CORNERS REGION FOR THE MID TO LATTER PART OF THE COMING WEEK.
THIS COULD BRING ANOTHER CHANCE FOR PRECIPITATION BUT THERE IS A BIT
OF DISAGREEMENT BETWEEN THE ECMWF AND GFS AS TO THE SPEED THE LOW
TRACKS TO THE NORTHEAST AND DEPTH OF THIS LOW. STUCK CLOSER TO THE
GFS FOR THIS PORTION OF THE FORECAST GIVEN THE RECENT PERFORMANCE OF
TRACKING THE UPPER LOW CURRENTLY OVER THE OKLAHOMA AND ARKANSAS
BOARDER. THE GFS TRACK WOULD PUT THE PANHANDLES IN THE DRY SLOT OF
THIS SYSTEM AND SO HAVE CONTINUED THE DRY FORECAST.

FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
FOR THE NEXT SEVEN DAYS AS RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN
ABOVE 20 PERCENT OR 20 FOOT WINDS WILL REMAIN BELOW 15 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH UNTIL 9 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
     DALLAM...HANSFORD...HARTLEY...OCHILTREE...SHERMAN.

OK...FREEZE WATCH UNTIL 9 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

11/03
Hazardous weather outlook, May 4, 3:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
425 AM CDT SAT MAY 4 2013

OKZ001>003-TXZ001>020-042100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
425 AM CDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A FREEZE WARNING IS IN EFFECT UNTIL 9 AM TODAY FOR THE OKLAHOMA
PANHANDLE AND THE NORTHERN AND WESTERN TEXAS PANHANDLE. LOW
TEMPERATURES IN THE LOWER 30S WILL CONTINUE THROUGH 9 AM AND WILL
QUICKLY WARM ABOVE FREEZING LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
MUCH OF THE TEXAS PANHANDLE MONDAY NIGHT AND TUESDAY. IF STORMS
DEVELOP...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dallam

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

An overnight low of 30 degrees was reported in Dalhart.

Cold/Wind Chill, Sherman

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

An overnight low of 31 degrees was reported in Stratford.

Cold/Wind Chill, Hansford

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

An overnight low of 31 degrees was reported in Gruver.

Cold/Wind Chill, Ochiltree

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Ochiltree forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

An overnight low of 29 degrees was reported in Perryton.

Cold/Wind Chill, Hartley

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

An overnight low of 30 degrees was reported in Dalhart.

Cold/Wind Chill, Lipscomb

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

An overnight low of 30 degrees was reported in Lipscomb.

Cold/Wind Chill, Moore

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Moore forecast zone
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

An overnight low of 31 degrees was reported in Dumas.

Cold/Wind Chill, Hutchinson

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Hutchinson forecast zone
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

An overnight low of 32 degrees was reported in Stinnett.

Cold/Wind Chill, Roberts

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

An overnight low of 32 degrees was reported in Miami.

Cold/Wind Chill, Hemphill

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Hemphill forecast zone
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

An overnight low of 30 degrees was reported in Canadian.

Cold/Wind Chill, Oldham

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Oldham forecast zone
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

An overnight low of 31 degrees was reported in Boys Ranch.

Cold/Wind Chill, Deaf Smith

When
May 4, 4:00 AM CST to 8:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

An overnight low of 28 degrees was reported in Hereford.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454011, 454012, 454013, 454014, 454015, 454016, 454018, 454019, 454020, 454022, 454023, 454024.